Florida, 2017Damaging Winds and Lightning Strikes in Florida, September 1, 2017
September 1, 2017 · NWS TBW · 4 events in 4 counties and zones
Afternoon thunderstorms continuing into the evening produced areas of heavy rain, gusty winds and numerous lightning strikes. One individual on the beach was struck by lightning while portions of the Tampa Bay Area had flooding issues when heavy rain fell over already saturated ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms continuing into the evening produced areas of heavy rain, gusty winds and numerous lightning strikes. One individual on the beach was struck by lightning while portions of the Tampa Bay Area had flooding issues when heavy rain fell over already saturated ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 1:47 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 1, 1:47 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
247 PM EDT Fri Sep 1 2017
.SHORT TERM (Rest of today and Saturday)...
The remnants of Harvey slides northeastward across the Ohio Valley
with an upper trough swinging from the central to the eastern Gulf
of Mexico. An upper ridge initially reaching across FL from the
Atlantic pulls away to the east. The subtropical ridge centered in
the open Atlantic...between 30 and 35 North latitude...ridges in
across FL while a surface trough approaches the east or northeast
Gulf of Mexico from the west.
The troughiness approaching from the west and the ridging over and
just east of the area will result in 1000-700 MB flow veering from
southerly to southwesterly later tonight and for Sat. The PWAT
values for 1.8-1.9 inches today increase to around 2 but with some
broad swaths of over 2 inches trekking over the area tonight and
Sat. Showers and storms forming up along the coast this afternoon
will push inland as they increase in coverage...then wind down in
the evening. Showers and storms form late night on the Gulf then
transition onshore Sat...similar to today. These will be a bit
more moisture to work with Sat...but scattered to numerous showers
with isolated to scattered thunderstorms will be the rule.
Temperatures will be a degree or two above normal for the lows
while the highs will be around normal.
.MID-LONG TERM (Saturday Night- Friday)...
Models in good agreement with progressive pattern as upper trough
lifts out of thru the Mid- Atlantic states while upper ridging
nudging into the area from the Western Atlantic through Labor Day.
Weak surface ridge axis north of the FL Peninsula to keep light
easterly low level flow in place for fairly typical summertime
warm and humid conditions with scattered diurnal thunderstorms for
the holiday weekend.
Next week Tuesday-Thursday, large amplified trough from the Hudson
Bay through the Great Lakes and into the Gulf of Mexico to push
early season cold front through much of the U.S. by mid week and
into our region Thursday. A moist airmass will be in place ahead of
and along the front for higher rain chances.
Models begin to diverge to end the work week and will have to wait
and see if the drier airmass actually makes it over the FL Peninsula
and also how any tropical features, well east of the region,
interacts with these features.
&&
.AVIATION...
01/18Z TAFs. VFR prevail with VCNTY TSRA and FEW-BKN CB starting
20Z and continuing TIL 00Z...but 03Z in the south. Winds currently
SE to S but turning to SW to W during the afternoon. Winds go to
light variable/easterly winds AFT sunset.
&&
.MARINE...
A weak trough of low pressure over the Gulf and high pressure
across Fl lift north late in the weekend...with the ridge residing
north of the waters through mid week. Winds and seas will be benign
but will be locally higher near thunderstorms.
&&
.FIRE WEATHER...
A moisture rich airmass remains in place for the next few days
with a more summer like of daily mainly afternoon showers and
thunderstorms with minimum humidities above critical levels.
&&
.Preliminary Point Temps/PoPs...
TPA 77 89 76 90 / 30 50 30 50
FMY 77 90 75 91 / 30 50 30 30
GIF 74 90 74 92 / 50 50 30 50
SRQ 78 90 75 89 / 30 40 30 40
BKV 74 89 72 90 / 30 50 30 40
SPG 77 88 77 89 / 30 50 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
Coastal Manatee-Coastal Sarasota-Pinellas.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...25/DavisHazardous weather outlook, Sep 1, 4:12 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
512 AM EDT Fri Sep 1 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-020800-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
512 AM EDT Fri Sep 1 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected today, with the higher rain
chances across interior portions of the peninsula. Gusty winds,
frequent lightning, and torrential rains will accompany any
stronger storms.
...RIVER FLOOD IMPACT...
Several area rivers will remain in flood stage over the next few
days. Additional rainfall may worsen or prolong the existing
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected daily. Gusty winds, frequent
lightning, and torrential rains will accompany any stronger
storms.
...RIVER FLOOD IMPACT...
Several area rivers will remain in flood stage over the next few
days. Additional rainfall may worsen or prolong the existing
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
McKaughan
In the hours before
Special weather statement, Sep 1, 10:12 AM EST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1112 AM EDT FRI SEP 1 2017
FLZ139-239-011615-
Coastal Levy-Inland Levy-
1112 AM EDT FRI SEP 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEVY COUNTY...
At 1111 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Trenton to 11 miles south of Fowlers
Bluff. the storms are nearly stationary.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Chiefland, Bronson, East Bronson, Andrews, Manattee Road and Otter
Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2958 8285 2958 8276 2956 8275 2957 8266
2954 8265 2954 8256 2948 8256 2948 8255
2907 8272 2920 8308 2959 8287 2959 8286
TIME...MOT...LOC 1511Z 310DEG 3KT 2957 8280 2923 8299
TBWSpecial weather statement, Sep 1, 11:18 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1218 PM EDT FRI SEP 1 2017
FLZ139-239-011715-
Coastal Levy-Inland Levy-
1218 PM EDT FRI SEP 1 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LEVY COUNTY...
At 1218 PM EDT, strong thunderstorms were clustered 12 miles south
of Fowlers Bluff, or 18 miles south of Chiefland, moving northeast
at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Chiefland, Bronson, East Bronson, Fowlers Bluff, Andrews, Manattee
Road, Fanning Springs, Otter Creek and Manatee Springs State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2958 8278 2956 8275 2957 8266 2954 8265
2954 8256 2948 8256 2948 8250 2904 8284
2910 8289 2911 8294 2907 8298 2912 8313
2920 8312 2938 8305 2940 8302 2945 8301
2947 8298 2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 1618Z 197DEG 15KT 2923 8295
TBWSpecial weather statement, Sep 1, 2:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
346 PM EDT FRI SEP 1 2017
FLZ052-248-249-251-012030-
Inland Hernando-Inland Pasco-Polk-Inland Hillsborough-
346 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PASCO...SOUTHEASTERN
HERNANDO...NORTHWESTERN POLK AND NORTHEASTERN HILLSBOROUGH
COUNTIES...
At 345 PM EDT, a strong thunderstorm was located over Zephyrhills
West, or near Zephyrhills, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Tampa, Temple Terrace, Zephyrhills, Dade City, Lutz, St. Leo,
Hillsborough River State Park, Zephyrhills South, Zephyrhills West,
Land O Lakes, Pebble Creek, Zephyrhills North, Wesley Chapel South,
Ridge Manor, San Antonio, Saint Leo, Zephyrhills Municipal Airport,
Richland, New Tampa and Darby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2856 8218 2838 8205 2832 8206 2832 8201
2820 8192 2800 8233 2825 8249
TIME...MOT...LOC 1945Z 237DEG 9KT 2822 8225
TBWLightning, Hillsborough
- When
- September 1, 3:30 PM EST
- Where
- Hillsborough County, 1.51 mi SSE of Nowatney
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 28.061, -82.438
Hillsborough County Emergency Management officials reported damage to an apartment building that was likely caused by a lightning strike. A total of 38 residents were displaced because of the fire. No injuries were reported.
Thunderstorm Wind, Levy
- When
- September 1, 6:45 PM EST
- Where
- Levy County, 1.94 mi ENE of Gulf Hammock
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 29.260, -82.700
The Levy County 911 call center reported a tree had fallen on power lines near SE 42 Court and County Road 326. Time was estimated by radar.
Thunderstorm Wind, Charlotte
- When
- September 1, 7:09 PM EST
- Where
- Charlotte County, 1.41 mi WSW of Charlotte Harbor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 26.960, -82.080
A WeatherFlow station near Port Charlotte measured a peak wind gust of 60 mph, 52 knots.
Lightning, Pinellas
- When
- September 1, 8:36 PM EST
- Where
- Pinellas County, 0.52 mi SSE of Saint Petersburg Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 27.703, -82.737
A 16 year old was struck by lightning in Saint Pete Beach. He was transported to a local hospital and later released.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
- Drought in Iowa, September 1 to 30, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717244, 717240, 717241, 717243.